Which of the following antihypertensive medication is like most likely to have caused his symptoms?

A 76 year old who is on medication for hypertension comes to clinic suffering from pain and redness at the metatarsophalangeal joint of his right first toe. Which of the following antihypertensive medication is like most likely to have caused his symptoms?

A. Losartan
B. Bendroflumethiazide
C. Ramipril
D. Bisoprolol
E. Verapamil

The diagnosis here is acute gout which is precipitated by bendroflumethiazide.

Gout Gout is a disease that affects middle-aged men and presents most commonly with acute monoarthritis.

The metatarsophalangeal joint of the first toe is commonly affected (podagra), but other joints like the knee, ankle, PIPs, or DIPs may be initially involved. The first episode commonly occurs at night with severe joint pain waking the patient from sleep. The joint rapidly becomes warm, red, and tender (it looks exactly like cellulitis). Without treatment the joint pain goes away spontaneously in 2 weeks.

Certain events that precipitate gout sometimes precede the attack. Question writers very commonly give a scenario where a person has consumed excessive amounts of alcohol or started taking diuretics such as thiazide diuretics or furosemide.

Diagnosis The serum uric acid during the acute attack may be normal or low. Remember this it is common that questions ask for the diagnostic method for acute gout. And serum uric acid should never be the answer for those questions. The serum uric acid level is of no value in the diagnosis of acute urate arthropathy. This is why the diagnosis is made by the analysis of synovial fluid.

Treatment: Acute management - NSAIDs - intra-articular steroid injection - Colchicine

Chronic hypouricemic therapy: - Allopurinol should not be started until 2 weeks after an acute attack has settled as it may precipitate a further attack if started too early - NSAID or colchicine cover should be used when starting allopurinol